Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jan 17, 2019, 10:36 AM PST for Riverside County, San Bernardino County, California. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 17, 2019, 10:36 AM PST (18:36 UTC)
- Expired
- Jan 17, 2019, 1:30 PM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 40 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 10:50 AM PST | FLOOD | 1 Nw Riverside, CA | SR 60 W AT THE SANTA ANA BRIDGE, WESTBOUND LANE #3 IS FLOODED. A SWIFT WATER RESCUE WAS NEEDED. |
| Jan 17, 10:58 AM PST | FLOOD | 9 W Crestline, CA | WATER POOLING IN LANE 1 OF I-15N AT BLUE CUT. |
| Jan 17, 11:15 AM PST | HEAVY RAIN 5.46 | Mt Baldy, CA | MESONET STATION MTBC1, MT BALDY W. |
| Jan 17, 11:15 AM PST | HEAVY RAIN 5.46 | Mt Baldy, CA | MESONET STATION MTBC1, MT BALDY W. THE DURATION OF THE HEAVY RAIN EVENT WAS 120 HOURS. |
| Jan 17, 11:17 AM PST | HEAVY RAIN 6 | 2 E Running Springs, CA | CALTRANS REPORT ARROWBEAR LAKE OVERFLOWED AND STREETS IN NEIGHBORHOOD HAD TO BE CLOSED. THE AREA RECEIVED 6 INCHES OF RAIN IN THE PAST 24 HOURS AT PANORAMA POINT. |
| Jan 17, 11:17 AM PST | HEAVY RAIN 6 | 2 E Running Springs, CA | CALTRANS REPORT ARROWBEAR LAKE OVERFLOWED AND STREETS IN NEIGHBORHOOD HAD TO BE CLOSED. THE AREA RECEIVED 6 INCHES OF RAIN IN THE PAST 24 HOURS AT PANORAMA POINT. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS. |
| Jan 17, 12:59 PM PST | FLOOD | 2 N Riverside, CA | FIREFIGHTERS WORKED TO EXTRACT MULTIPLE PEOPLE FROM RIVER BOTTOM AT FLEETWOOD AND VIA RICARDO IN JURUPA VALLEY. |
| Jan 17, 12:59 PM PST | FLASH FLOOD | 2 N Riverside, CA | CORRECTS PREVIOUS FLOOD REPORT FROM 2 N RIVERSIDE. FIREFIGHTERS WORKED TO EXTRACT MULTIPLE PEOPLE FROM RIVER BOTTOM AT FLEETWOOD AND VIA RICARDO IN JURUPA VALLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 6.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811
WGUS56 KSGX 171836
FFWSGX
CAC065-071-172130-
/O.NEW.KSGX.FF.W.0002.190117T1836Z-190117T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1036 AM PST THU JAN 17 2019
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
Riverside County in southern California...
* Until 130 PM PST
* At 1033 AM PST, Doppler radar indicated heavy rain continuing
over the San Bernardino county foothills and Inland Empire.
Rainfall rates of 0.5 to 0.75 inches per hour have occurred and will
continue through noon. Rockslides and small debris flows are likely.
Water flowing in Lytle Creek and City Creek will be dangerous. Low
lying areas will be flooding. Urban flooding on streets may also be
dangerous with flowing water and mud. Obey road closures.
* Some locations that will likely experience flooding include...
Riverside, San Bernardino, Fontana, Moreno Valley, Ontario, Rialto,
Chino, Redlands, Yucaipa and Wrightwood.
LAT...LON 3417 11768 3430 11764 3435 11765 3438 11764
3411 11675 3386 11706 3399 11738 3403 11773
$$
Tardy2 follow-up statements
813
WGUS76 KSGX 172023
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
1223 PM PST THU JAN 17 2019
CAC065-071-172130-
/O.CON.KSGX.FF.W.0002.000000T0000Z-190117T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
1223 PM PST THU JAN 17 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM PST FOR SAN
BERNARDINO AND RIVERSIDE COUNTIES...
At 1218 PM PST, Doppler radar indicated intense rainfall has become
lighter with hourly rates of 0.10 to 0.25 inches now observed. However,
additional persistent rainfall will continue this afternoon with occasional
rates of 0.25 to 0.50 inches per hour along the coastal slopes of the San
Bernardino mountains. Significant water flow in creeks is being observed
in this region where widespread 4 to 5 inches of rain has occurred in the
past 24 hours. Flash flooding and deep water in flooded low lying areas
will continue. Obey road closures and detours. Interstate 15 is reported to
have flooded on and off ramps.
Some locations that will experience likely flooding include...
Riverside, San Bernardino, Fontana, Moreno Valley, Ontario, Rialto,
Chino, Redlands, Yucaipa and Wrightwood.
LAT...LON 3417 11768 3430 11764 3435 11765 3438 11764
3411 11675 3386 11706 3399 11738 3403 11773
$$
Tardy561
WGUS76 KSGX 172138
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
138 PM PST THU JAN 17 2019
CAC065-071-172145-
/O.EXP.KSGX.FF.W.0002.000000T0000Z-190117T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
138 PM PST THU JAN 17 2019
...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND RIVERSIDE COUNTIES
HAS EXPIRED...
Showers will continue along the coastal slopes and will be heavy at
times. Rainfall rates of 0.10 to 0.25 per hour are expected with up
to 0.50 per hour on the coastal slopes or isolated heavy showers.
The very heavy rain during the morning that prompted the flash flood
warning has diminished. Urban and small stream flooding will
continue across parts of the Inland Empire and foothills.
Please continue to heed any remaining road closures.
LAT...LON 3417 11768 3430 11764 3435 11765 3438 11764
3411 11675 3386 11706 3399 11738 3403 11773
$$
TardyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 17, 9:19 AM PST, 1 hour 17 minutes earlier.
Area forecast discussion, Jan 17, 9:19 AM PST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
919 AM PST Thu Jan 17 2019
.SYNOPSIS...
Light to moderate showers will continue at times this morning,
then moderate to heavy showers move in from the northwest late
this morning through the afternoon. Gusty winds will develop
today over the mountains and deserts with snow above 8500 ft
elevation. The storm departs Friday and high pressure will bring
fair and warmer weather with periods of offshore winds this
weekend and next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A Pacific storm centered off the WA/OR coast, with a cold front
extending southward into SoCal will continue to bring cloudy
skies, widespread rain showers and windy conditions through
Friday morning as it moves inland.
The heaviest rainfall is currently north of Orange and Riverside
Counties but will likely migrate southward into this afternoon
before tapering off by early Friday morning. Additional rainfall
amounts of one quarter to one half inch is expected in the lower
elevations west of the mtns. Amounts in on the coastal mtn slopes
will likely range between 1 and 2.5 inches with the greater
amounts in the San Bernardino mtns, decreasing southward. Snow
levels are expected to remain above 8,000 ft with significant
accumulations above 8,500 ft. A Flash Flood Watch remains in
effect through this afternoon for portions of Orange, Riverside
and San Bernardino Counties.
Winds are currently increasing from the south and southwest,
gusting 25 to 35 mph. Winds will continue to strengthen through
today and into tonight before weakening on Friday morning. A wind
advisory remains in effect through Friday morning for the mtns and
adjacent desert areas where wind gusts could reach 55-65 mph at
times.
Daytime temperatures increase a little on Friday then much warmer
on Sat and Sunday a high pressure ridge builds over the Desert
Southwest and offshore flow develops in response to a sfc high
moving into the Great Basin. Daytime temperatures will likely be
in the 70s west of the mtns and in the lower deserts. Some
locations in the inland valleys could reach the low 80s on
Saturday. The offshore flow could produce gusty northeast to east
winds, with gusts reaching 45 mph lat Sat morning into Sat
afternoon.
Winds turn onshore again late Sunday and become gusty over the mountains
and deserts as a trough of low pressure moves inland to the north
then southeast across the Great Basin by Tuesday. Daytime
temperatures return to near seasonal averages on Monday before
offshore flow develops on Tue with higher temps returning for the
middle of next week.
&&
.AVIATION...
171630Z...Coast/Valleys...Widespread BKN-OVC clouds will continue
through today. RA will persist most of the day for the Inland Empire
and Orange County, with less coverage further south. RA heavy at
times for KSNA/KONT/KSBD especially from 16-23Z, and will reduce VIS
to 1-3SM at times with widespread terrain obscurations. Cigs will
remain 500-1500 ft MSL most of the day. Rain in these areas should
diminish after 01Z Friday.
Further south for KSAN/KCRQ the best chance for rainfall will be 18-
03Z, but overall should be less frequent and lighter in intensity.
Cigs in these areas generally 2000-4000 ft MSL this morning but
lower to 1000-2000 ft MSL this afternoon. Expect ceilings of 400-
1000 ft MSL most locations this evening, with gradual improvement
after 06Z.
Mountains...Widespread terrain obscurations in clouds, rain, and fog
will continue through this evening, with some decrease in
obscurations Thursday night. Areas of southwest to west surface
winds 20-35 knots with local gusts 40-50 knots will occur near
ridges and desert slopes through Thursday night along with strong
up/downdrafts.
Deserts...Widespread BKN-OVC clouds with variable bases, 3000-8000
ft MSL will continue today. Patchy fog will reduce visibilities to
1/2-3 SM at times through 18Z. Scattered light showers are expected
through 00Z. Gradual clearing expected overnight tonight.
&&
.MARINE...
Large west-northwest swell will arrive this afternoon, peak tonight
and Friday morning, then gradually subside Friday afternoon and
night. The outer coastal waters (30-60 NM from the coast) will have
combined seas 12-16 feet at the peak, with 8-12 feet in the inner
coastal waters (less than 30 NM from the coast). Periods will be 16-
18 seconds. Due to large breaking waves, entrances to harbors and
bays will be difficult for small craft. A Small Craft Advisory
begins at 2PM today, and has been extended until 4 AM Saturday.
&&
.BEACHES...
Large west-northwest swell will arrive this afternoon, peak
overnight tonight and Friday, then generally lowering Friday night.
Surf will be highest at the southern San Diego County beaches.
During the peak period, surf could locally reach 13-15 feet on west
facing beaches south of Encinitas, especially around Sunset Cliffs.
Elsewhere for the San Diego County beaches values of generally 8 to
12 feet are expected at the peak, with 6 to 9 feet for the Orange
County beaches. The high tide around 600 AM Friday will be around 6
feet, which could combine with the high surf to generate minor
coastal flooding in some spots. A High Surf Advisory is in effect
from this afternoon until 4 AM Saturday.
&&
.SKYWARN...
Skywarn activation is requested.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 7 AM PST Friday for Apple and Lucerne
Valleys-Riverside County Mountains-San Bernardino County
Mountains-San Diego County Mountains-San Gorgonio Pass Near
Banning.
Flash Flood Watch until 6 PM PST this evening for Orange County
Coastal Areas-Orange County Inland Areas-Riverside County
Mountains-San Bernardino County Mountains-San Bernardino
and Riverside County Valleys-The Inland Empire-Santa Ana
Mountains and Foothills.
Beach Hazards Statement until 2 PM PST this afternoon for Orange
County Coastal Areas-San Diego County Coastal Areas.
High Surf Advisory from 2 PM this afternoon to 4 AM PST Saturday
for Orange County Coastal Areas-San Diego County Coastal
Areas.
PZ...Small Craft Advisory for hazardous seas from 2 PM this afternoon
to 4 AM PST Saturday for Coastal Waters from San Mateo
Point to the Mexican Border and out to 30 nm-Waters from
San Mateo point to the Mexican Border Extending 30 to 60 nm
out including San Clemente Island.
&&
PUBLIC...PG
AVIATION/MARINE/BEACHES...APRIn the hours before
Local storm report, Jan 17, 7:41 AM PST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
741 AM PST THU JAN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM FLASH FLOOD 2 SE COSTA MESA 33.65N 117.89W
01/17/2019 ORANGE CA TRAINED SPOTTER
SIGNIFICANT STREET FLOODING INCLUDING ROADS
UNDER SEVERAL INCHES OF WATER DUE TO HIGH
RAINFALL RATES.
&&
COThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 5:16 PM PST | Small Craft Advisory for Hazardous Seas | SGX | 58 hr | |
| Jan 16, 7:20 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 115 min |
| Jan 17, 8:38 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 5 hr |
| Jan 17, 11:22 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Jan 17, 1:34 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.